Epivir & Zerit to Trizivir?
Apr 2, 2001
I have been on Epivir, Zerit and Sustiva for about a year and a half now. My viral load has come down significantly, but in the last 6 months it has been trending back up (24 to 126 to 243). My doctor wants me to drop the Epivir & Zerit and instead take Trizivir with the Sustiva. My question is, do you think this is a good idea? Other than the potential problems with the Ziagen in the Trizivir, is there anything else that I should be worried about before switching?
Response from Dr. Boyle
Your viral load is in an area where some clinicians continue the same therapy with careful monitoring of your viral load and CD4+ cell count, other clinicians choose to intensify your therapy by adding another antiretroviral, and still other clinicians choose to change the regimen completely. I am not sure I agree with the change to Trizivir since the drug most likely to be failing in your regimen is Epivir and that, of course, is a part of Trizivir. Further, Trizivir (which contains Epivir, AZT and abacavir/Ziagen) is not as well tolerated as Zerit and Epivir, due to AZT-related nausea, fatigue and other symptoms, which are common, and potential abacavir hypersensitivity (which occurs in 5-6% of patients). Also, if you have ever been on AZT in the past, this change is unlikley to be as effective. If you are going to change, there are a number of other options, e.g., intensifying with abacavir/Ziagen alone, or discontinuing the Epivir and adding ddI (Videx EC) and abacavir/Ziagen, or discontinuing the Zerit and epivir and adding ddI and AZT. BB
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Common Are Oral Warts?
- Burning Urethra After Fingering Worried I Have HIV
- Enlarged Lymph Nodes After Deep Kissing Worried I Have HIV
- Tingling Lips After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Vomiting After Fingering Worried I Have HIV
- Alphabetical List Of Std's
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.